MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII NON-MOD CEM C/R FEM SZ5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII NON-MOD CEM C/R FEM SZ5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420072
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Inadequate Osseointegration (2646); Joint effusion (4849)
Date of Event 06/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left tka surgery performed on (b)(6) 2015, the patient experienced instability, knee effusion and loosening of femoral component.A revision surgery was performed on (b)(6) 2023 to address this adverse event.During the surgery it was noticed that the cement had not adhered to the gii non-mod cem c/r fem sz5 lt, as it could be lifted from the femur bone with the bare hand.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that due to the lack of supporting clinical documentation, the definitive clinical root cause of the reported adverse event could not be determined.Of note, the implants were in situ for approximately eight years prior to the onset of symptoms.A revision surgery was performed to address this issue and the patient health status is good.The patient impact was the reported instability, knee effusion, loosening of femoral component, the subsequent revision, and the expected post-operative convalescence period.Should any additional relevant patient information be provided, this cause would be re-assessed.As the part and batch number information provided did not match into the system, a device history record review could not be performed.A review of complaint history did not reveal similar events for the listed device over the previous 12 months.As mentioned, the part and batch number information provided did not match into the system, however the review was performed and did not reveal similar events for the part number.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that looseness of components can occur as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.This has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, inadequate integration between the cement and bone/implant, and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b1 (type of event), b5 (narrative), h3 (device not received for analysis), d8 (device available for evaluation?).
 
Event or Problem Description
It was reported that, after a left tka surgery performed on (b)(6) 2015, the patient experienced instability, knee effusion and loosening of femoral component.A revision surgery was performed on (b)(6) 2023 to address this adverse event.During the surgery it was noticed that the cement had not adhered to the gii non-mod cem c/r fem sz5 lt, as it could be lifted from the femur bone with the bare hand.Patients' current health status is reported as good.

Brand Name
GII NON-MOD CEM C/R FEM SZ5 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17262250
Report Number1020279-2023-01409
Device Sequence Number5910767
Product Code JWH
UDI-Device Identifier03596010205803
UDI-Public3596010205803
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71420072
Device Lot Number15RM19551
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2023
Supplement Date Received by Manufacturer08/01/2023
Initial Report FDA Received Date07/05/2023
Supplement Report FDA Received Date08/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexMale
Patient Weight83 KG